Very few people have serious side effects from levetiracetam. It is important to be aware of possible reactions and what to do if they happen.
- Read the package insert for more information.
- Call your provider's office right away if any of these problems occur.
Allergic reactions: Allergic reactions happen rarely, but can cause symptoms such as low blood pressure, hives, rash, breathing difficulties, and swelling. It can happen after the first dose or any time when taking levetiracetam. Since this can be life-threatening, if these symptoms occur, get immediate medical help.
Coordination problems: A small number of people may have unsteady walking or coordination problems when taking levetiracetam. This medicine may also worsen coordination or walking problems that were present before starting the drug. Adjusting the dose of levetiracetam may help.
Changes in behavior, mood, or thoughts: Levetiracetam may cause changes in behavior, mood, or thoughts. This has been seen more often in young children than in adults taking this medicine. The dose of levetiracetam may need to be lowered or stopped. Examples of changes seen include:
- Anger, aggression
- Decreased ability to cope with daily life
- Excessive emotional reactions or frequent mood swings or changes
- Severe anxiety, agitation, or confused thoughts
- Thoughts of suicide
Severe skin reactions: Rare but serious skin reactions, such as Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), have been reported with levetiracetam. These conditions may start with a fever and flu-like symptoms. Then a rash develops. Ulcers or lesions of the mucous membranes may be seen and develop into painful blisters.
- Report any fever or rash to a health care provider as this can be a life-threatening condition.
- These types of skin reactions happen most commonly in the second or third week after starting the medicine, though it can happen at other times too.
Suicidal thoughts and behavior: In 2008, the Food and Drug Administration (FDA) reviewed data from drug studies that showed a possible relationship between many seizure medicines and suicidal thoughts and behavior. Together, these thoughts and behavior are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, more had symptoms of suicidality than people taking a placebo or inactive substance - 3.5 of 1,000 people taking a seizure medicine had suicidality compared to 1 of 1,000 people taking a placebo.
- Taking seizure medicines may increase the risk of having suicidal thoughts or actions.
- Do not make any changes to the medicines without first talking to the prescribing health care provider.
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
- Contact your health care provider before stopping any seizure meicine. This could possibly lead to worsening of seizure and mood.